Alert archive / Alabama / Tornado Warnings in 2001

Tornado Warning 56, NWS Birmingham, AL

November 24, 2001Fayette County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 24, 2001, 11:41 AM CST for Fayette County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 24, 2001, 11:41 AM CST (17:41 UTC)
Expired
Nov 24, 2001, 12:15 PM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fayette County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 9:30 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WFUS54 KBMX 241742
TORBHM
ALC057-241815-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1215 PM CST

* AT 1137 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES SOUTHWEST OF BERRY...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...ALTA...BERRY AND 
BOLEY SPRINGS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER NOW.
STAY AWAY FROM WINDOWS.

LAT...LON 3362 8775 3356 8770 3367 8753 3387 8756

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 24, 3:17 AM CST, 8 hours 24 minutes earlier.

Area forecast discussion, Nov 24, 3:17 AM CST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
317 AM CST SAT NOV 24 2001

ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER
SHOULD CHECK STAFFING NEEDS.  SEVERE STORMS NOW ACROSS THE MS
RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS
AFTERNOON.  SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT
THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR
HEATING...THEN RISK MAY BE UPGRADED.  AT ANY RATE...WILL CONTINUE
WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE
MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING.

STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT
SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND
SOUTHERN ZONES THROUGH SUNDAY.

HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT
WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER
PATTERN ALMOST OVERNIGHT.

HSV 071/052/066/045 +811
BHM 072/055/069/048 +911
MGM 076/058/072/050 8832

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 7:00 AM CST, 4 hours 41 minutes before
ALZ001>050-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST SAT NOV 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG STORM SYSTEM LOCATED FROM LINCOLN NEBRASKA...TO LITTLE ROCK
ARKANSAS...TO EASTERN TEXAS...WILL PROGRESS EASTWARD TODAY.  OUT
AHEAD OF THIS STORM SYSTEM...A STRONG SQUALL LINE HAS DEVELOPED OVER
THE LOWER MISSISSIPPI VALLEY.  THE SQUALL LINE WILL MOVE INTO
NORTHWESTERN ALABAMA BY 8 AM...AND REACH INTERSTATE 65 AROUND NOON.
THE SYSTEM WILL THEN MOVE EAST OF INTERSTATE 65 THROUGH THE AFTERNOON
AND EVENING HOURS.

THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL
ALABAMA IN A SLIGHT RISK CATEGORY FOR TODAY.  THIS RISK MAY NEED
TO BE UPDATED AS THE DAY PROGRESSES.  FIVE COUNTIES ACROSS WESTERN
ALABAMA...FROM LAUDERDALE COUNTY SOUTHWARD TO LAMAR COUNTY...ARE
UNDER A TORNADO WATCH VALID UNTIL 11 AM.  AS THE SQUALL MOVES CLOSER
TO WESTERN ALABAMA THE WATCH AREA WILL MOST LIKELY BE EXTENDED.

THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS IN
EXCESS OF 40 MILES PER HOUR...LARGE HAIL...AND ISOLATED TORNADOS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED TODAY AND TONIGHT.  STAY TUNED FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SYSTEM.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 9:36 AM CSTSevere Thunderstorm WarningBMXLamar, Marion54 min
Nov 24, 9:39 AM CSTSevere Thunderstorm WarningBMXLauderdale36 min
Nov 24, 9:57 AM CSTTornado WarningBMXSumter63 min
Nov 24, 10:22 AM CSTSevere Thunderstorm WarningBMXPickens38 min
Nov 24, 10:32 AM CSTTornado WarningBMXPickens28 min
Nov 24, 10:34 AM CSTTornado WarningBMXHale41 min
Nov 24, 10:36 AM CSTTornado WarningBMXGreene39 min
Nov 24, 10:37 AM CSTSevere Thunderstorm WarningBMXLamar, Marion23 min
Nov 24, 10:52 AM CSTTornado WarningBMXFayette, Lamar53 min
Nov 24, 11:03 AM CSTTornado WarningBMXTuscaloosa42 min
Nov 24, 11:12 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter48 min
Nov 24, 11:28 AM CSTSevere Thunderstorm WarningBMXFranklin, Lawrence47 min
Nov 24, 11:30 AM CSTTornado WarningBMXBibb45 min
Nov 24, 11:33 AM CSTTornado WarningBMXFranklin, Lawrence42 min
Nov 24, 11:35 AM CSTTornado WarningBMXHale25 min
Nov 24, 11:36 AM CSTTornado WarningBMXWalker24 min
Nov 24, 11:41 AM CSTSevere Thunderstorm WarningBMXWinston49 min
Nov 24, 11:44 AM CSTTornado WarningBMXMarengo, Sumter46 min
Nov 24, 11:45 AM CSTTornado WarningBMXTuscaloosa30 min
Nov 24, 11:48 AM CSTTornado WarningBMXJefferson57 min
Nov 24, 11:57 AM CSTTornado WarningBMXWalker48 min
Nov 24, 12:06 PM CSTSevere Thunderstorm WarningBMXLimestone, Morgan39 min
Nov 24, 12:12 PM CSTTornado WarningBMXBibb, Tuscaloosa33 min
Nov 24, 12:17 PM CSTTornado WarningBMXLimestone, Morgan43 min
Nov 24, 12:18 PM CSTTornado WarningBMXHale42 min
Nov 24, 12:25 PM CSTSevere Thunderstorm WarningBMXCullman, Winston35 min
Nov 24, 12:34 PM CSTTornado WarningBMXMarengo41 min
Nov 24, 12:40 PM CSTTornado WarningBMXJefferson65 min
Nov 24, 12:41 PM CSTTornado WarningBMXCullman49 min
Nov 24, 12:46 PM CSTSevere Thunderstorm WarningBMXMadison44 min
Nov 24, 12:51 PM CSTTornado WarningBMXPerry39 min
Nov 24, 12:56 PM CSTTornado WarningBMXBlount, St. Clair49 min
Nov 24, 1:10 PM CSTSevere Thunderstorm WarningBMXMorgan35 min
Nov 24, 1:11 PM CSTTornado WarningBMXEtowah49 min
Nov 24, 1:14 PM CSTTornado WarningBMXBibb46 min
Nov 24, 1:16 PM CSTTornado WarningBMXMarshall44 min
Nov 24, 1:26 PM CSTTornado WarningBMXMorgan19 min
Nov 24, 1:27 PM CSTTornado WarningBMXHale, Marengo, Perry48 min
Nov 24, 1:38 PM CSTTornado WarningBMXSt. Clair52 min
Nov 24, 1:40 PM CSTTornado WarningBMXMadison35 min
Nov 24, 1:47 PM CSTTornado WarningBMXShelby43 min
Nov 24, 1:58 PM CSTTornado WarningBMXDeKalb47 min
Nov 24, 2:03 PM CSTTornado WarningBMXEtowah57 min
Nov 24, 2:09 PM CSTTornado WarningBMXJackson, Marshall51 min
Nov 24, 2:11 PM CSTSevere Thunderstorm WarningBMXChilton, Perry49 min
Nov 24, 2:28 PM CSTSevere Thunderstorm WarningBMXShelby32 min
Nov 24, 2:43 PM CSTSevere Thunderstorm WarningBMXSt. Clair47 min
Nov 24, 2:43 PM CSTTornado WarningBMXDeKalb32 min
Nov 24, 2:51 PM CSTTornado WarningBMXCherokee39 min
Nov 24, 3:24 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega51 min
Nov 24, 3:24 PM CSTTornado WarningBMXCherokee36 min
Nov 24, 3:45 PM CSTTornado WarningBMXTalladega45 min
Nov 24, 3:55 PM CSTTornado WarningBMXCoosa35 min
Nov 24, 4:01 PM CSTTornado WarningBMXAutauga29 min
Nov 24, 4:07 PM CSTTornado WarningBMXCalhoun23 min
Nov 24, 4:10 PM CSTTornado WarningBMXClay50 min
Nov 24, 4:16 PM CSTSevere Thunderstorm WarningBMXChilton, Elmore29 min
Nov 24, 4:24 PM CSTSevere Thunderstorm WarningBMXCherokee51 min
Nov 24, 4:25 PM CSTSevere Thunderstorm WarningBMXCoosa35 min
Nov 24, 4:30 PM CSTTornado WarningBMXCleburne45 min
Nov 24, 4:38 PM CSTTornado WarningBMXCalhoun, Talladega37 min
Nov 24, 4:43 PM CSTTornado WarningBMXCoosa17 min
Nov 24, 4:59 PM CSTTornado WarningBMXCoosa, Tallapoosa31 min
Nov 24, 5:00 PM CSTTornado WarningBMXClay45 min
Nov 24, 5:18 PM CSTSevere Thunderstorm WarningBMXRandolph27 min
Nov 24, 5:40 PM CSTTornado WarningBMXClay, Randolph35 min

Nearby

Tornado Warnings in Alabama, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.